Ecstasy is the street name for the chemical compound 3,4-methylenedioxymethamphetamine, also known as MDMA. It is a synthetic drug that is commonly used for its stimulant and hallucinogenic properties. As a party drug, ecstasy is often used in combination with alcohol or other drugs. Ecstasy is used during raves to postpone fatigue and for its ability to increase sociability. The unregulated production of ecstasy tablets and their use in combination with other drugs are large factors in MDMA overdoses.
How Ecstasy Overdoses Occur
The amount of ecstasy that may result in an overdose tends to vary from person to person. The same dose resulting in no immediate harm in some individuals can cause severe effects in others. Ecstasy tablet production is unregulated, so people are often unaware of the quantity of the substance they’re consuming. There also may be wide variability in the doses present in each tablet. Being unaware of how much of the drug they’re consuming can easily lead to people consuming too much and overdosing.
Many tablets sold as ecstasy may include other drugs besides MDMA such as amphetamines like MDA (3,4-methylenedioxyamphetamine) and PMA (para-methoxyamphetamine) or other unrelated drugs like ketamine (an anesthetic). These substances can further potentiate the toxic effects of MDMA. Also, because ecstasy is a party drug, it is often consumed with alcohol or illicit substances like marijuana and cocaine that can increase the likelihood of an overdose occurring.
Ecstasy Overdose Signs and Symptoms
Ecstasy is generally used for its euphoric effects. MDMA, like amphetamines, also results in the release of monoamine neurotransmitters like serotonin, dopamine and norepinephrine, and reduces their reuptake. However, unlike amphetamines, the primary mode of action of MDMA is through the increase in serotonergic activity. Excess of serotonin during an overdose can lead to hyperthermia, seizures and psychotic symptoms.
Some of the psychological signs of an ecstasy overdose may include:
- Loss of inhibition and reckless behavior
- Panic attacks
The physical symptoms of an ecstasy overdose may include:
- Abnormal limb movements
- Increased heart rate and blood pressure
- Cerebrovascular effects such as hemorrhage, stroke and aneurysm
- Hepatotoxicity (damage to the liver)
- Rhabdomyolysis (damage to the skeletal muscle tissue)
- Severe dehydration
- Hyponatremia (reduced body salt levels)
- Blurred vision
- Muscle stiffness
- Dilated pupils
- Dry mouth
- Bruxism or grinding of teeth
Effects of an Ecstasy Overdose
Some of the common effects of ecstasy overdose include agitation, anxiety, nausea, tachycardia, dilated pupils and hypertension. Although the effects of ecstasy last for four to six hours, some of the adverse effects like anxiety, depression and sleep problems may persist for a week. MDMA causes a release of serotonin in large amounts in the brain resulting in the depletion of the neurotransmitter and subsequently, results in reduced serotonin levels in the following days. Low serotonin levels are associated with depressed mood and impaired cognitive abilities. Some of these acute changes involving serotonin neurons may be long-lasting.
Dangers of an Overdose
Some of the more dangerous symptoms of an ecstasy overdose include hypertension (that can lead to hemorrhage), panic attacks, seizures and loss of consciousness. High doses of ecstasy can also cause cardiovascular complications and liver failure. MDMA can lead to excessive sweating and vomiting, leading to dehydration. Subsequent water intake in large quantities may lead to hyponatremia that may result in the passage of water from the body to the brain causing cerebral edema (accumulation of fluid in the brain). Cerebral edema can lead to seizures and disruption of respiration and circulation.
Ecstasy Overdose Statistics
According to the 2017 National Survey on Drug Use and Health Annual report, 0.2% of individuals over the age of 12 used MDMA or ecstasy in the United States in the month prior to the survey. Also, 0.7% of individuals between the ages of 18 and 25 used ecstasy in the same period.
According to the Global Drug Survey, 1.2% of MDMA users worldwide visited the emergency room due to drug use within the 12 month period before the survey. According to the Drug Abuse Warning Network (DAWN) report from 2013, Americans younger than 21 years of age accounted for 10,176 visits to the emergency department in 2011 due to MDMA use. Approximately, one-third of those visits also involved the use of alcohol in combination with ecstasy.
Ecstasy Overdose Deaths
Ecstasy overdose can result in severe hyperthermia that may result in damage to organ failure, including kidney, liver and cardiovascular failure, subsequently causing death. Ecstasy is often used at rave parties and physical activity related to dancing may further increase body temperature. Another cause of fatalities due to MDMA overdose includes severe dehydration, which may also be exacerbated by the crowded environment at a rave party. Subsequent intake of a large amount of water may lead to hyponatremia-induced cerebral edema and death.
Stroke and cardiac arrest are also some of the common causes of fatalities due to MDMA overdose. Liver damage has also been reported in the absence of hyperthermia in fatalities caused by MDMA.
Ecstasy Overdose Treatment
One should immediately call 911 for medical assistance in the case of an MDMA overdose. Quick medical attention can help restrict the extent of damage caused by MDMA and may help save a person’s life. Treatment of an ecstasy overdose generally involves supportive care and judicious use of medications. Vital signs, including body temperature, heart rate, breathing rate and blood glucose levels are closely monitored throughout the treatment process. Hyperthermia is one of the leading causes of mortality and active cooling measures using ice baths or cold intravenous fluids may be used.
Muscle relaxers can also help reduce the activity of muscles that are responsible for the generation of heat. Benzodiazepines are useful in reducing heart rate and blood pressure as well as anxiety and agitation. Vasodilators may also be used for cardiovascular problems, whereas antipsychotics may be used with benzodiazepines for the treatment of agitation. Treatment of drug intoxication requires cautious use of medications, since the treatment of one symptom may cause another symptom to worsen. Respiratory support and intravenous fluids may be provided if necessary.
Ecstasy Overdose Prevention
Ecstasy is an illicit substance and its ability to cause an overdose, even at low doses, indicates that no dose is safe. Additionally, the unregulated manufacturing of ecstasy tablets can result in high amounts of the drug in a single tablet. The tablet may also contain adulterants that may increase the chances of adverse effects. The use of ecstasy in combination with alcohol or other substances can also increase the chances of a toxic outcome. MDMA intake while using prescription medications like SSRI (selective serotonin reuptake inhibitors) antidepressants can also result in severe adverse effects.
If you or a loved one struggle with a substance use disorder, it’s important to seek help before an overdose occurs. Contact The Recovery Village Ridgefield to speak with a representative about addressing drug use and any co-occurring mental health disorders. The best way to avoid a drug overdose is by abstaining from drug use. Call today and take the first step toward sobriety.
National Institute on Drug Abuse. “MDMA (Ecstasy) Abuse.” September 2017. Accessed August 3, 2019.
Substance Abuse and Mental Health Services. “2017 National Survey on Drug Use and Health.” September 2018. Accessed August 3, 2019.
Global Drug Survey. “MDMA and the emergency room – what GDS2017 can tell you about how to avoid it!” May 2017. Accessed August 3, 2019.
Substance Abuse and Mental Health Services. “The DAWN Report.” December 2013. Accessed August 3, 2019.
Kalant, Harold. “The pharmacology and toxicology of “ecstasy”(MDMA) and related drugs.” Cmaj, October 2001.
Teter, Christian; Guthrie, Sally. “A comprehensive review of MDMA and GHB: two common club drugs.” Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy, December 2001. Accessed August 3, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.